Facebook Pixel

anyway to deal with neuropathy without using prescription drugs?

By December 9, 2009 - 8:52am
Rate This

I just finished 4 rounds of chemo, Velcade and Doxil. To treat multiple myloma a type of lukemia. The pain in my hands and feet are sometimes unbearable but I don't want to use any pain killers because I don't want to suffer from constipation. Any suggestions?

Add a Comment7 Comments

HERWriter Guide

$8500 per month for a medication? That is insane!!

Hopefully, in the next year - things will change in this area and getting well and recovering from illnesses or accidents will not have to depend on how much money we have.

I'm not a hiker but I'll wave you and Diane off on your travels!

December 13, 2009 - 10:23am

Thanks and I'll meet you anytime to make that hike!

December 13, 2009 - 10:01am

Thanks Diane, I do believe that attitude is everything and I also believe that laughter is the best medicine. This has been quite a journey for me, being diagnosed in May of 07 all the while thinking I was the healthiest person on the planet. I had no symptoms except a little fatigue that I thought was just hormones. I was still hiking Squaw Peak 3 days a week and lifting weights 2-3 days a week. I never ate fast foods, I always cooked good healthy foods for myself. Drank very little, didn't smoke and didn't do drugs. I was proud of my health and fitness. I've never felt anything from the disease just the effects of the treatments. Right now my biggest issue is health insurance. While I was recovering from the transplant 2 years ago I was able to get AHCCCS but as I began to slowly work and earn money they dropped me. I went to work for MassMutual and was able to get on their great plan but not being very effective while undergoing chemo I've not been able to reach some goals so I may loose my benefits there. My one drug, Revlimid is $8500 per script which is monthly. Of course this causes stress which then does not help in my healing process. A vicious cycle for sure. Send me lots of white light and believe that I will in fact keep my benefits.

thanks to you all ~

December 11, 2009 - 8:30am
(reply to lescatsur)

Streams of white light heading your way, Lescatsur. I do believe you will keep your benefits. Let's climb Squaw Peak together one day!

December 11, 2009 - 9:31am

Thanks so much for your comments and suggestions, it's good to know it's temporary. My doctor has been great with the information and I appreciate your reply too. I do experience dry skin and the inability to sleep because of the pain but it won't be for long. Thanks again ~

December 9, 2009 - 3:11pm
(reply to lescatsur)


Just a note to say how awesome your attitude is. You have been through a lot, and yet you sound upbeat and thoughtful, looking for solutions while not really dwelling on the problems much. I do hope you'll stay in touch with us and let us know more about how you're doing!

December 11, 2009 - 8:14am
HERWriter Guide

Dear lescatsur

Thanks for your question! I'm sorry you're battling cancer and in so much pain.

What you have is known as Hand Foot Syndrome (or the fancy term Palmar-Plantar Erythrodysesthesia) and is seen in people undergoing chemo, especially with treatments like the Doxil you've had. It's a nasty side effect.

Natural methods you can use include ice packs and take plenty of Vitamin B to help with healing. Raise your feet as much as you can and keep your hands and feet well-moisturized so that they don't dry out - this can make the pain even worse.

You might also try an over the counter medication like acetaminophen but make sure you check with your doctor first.

The good news is that this pain will go away once the tissue in your hands and feet heal from the damage the chemo has done. They are healing right now and you should start experiencing relief within a couple of weeks from the end of your treatments and it should all be gone within 3-4 weeks. I know that's probably not much comfort if you're in a lot of pain and 4 weeks sounds like an eternity. But the pain will stop - it just takes a bit of time.

If it really gets really unbearable, consider taking pain medications along with something to help guard against constipation and increase your fiber intake.

Will you let us know how you are getting on?

December 9, 2009 - 12:52pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.